Difference between revisions of "Template:ICD10 Guideline overdose"

From CCMDB Wiki
Jump to navigationJump to search
 
Line 31: Line 31:
  
 
==== how to use ====
 
==== how to use ====
{{DA| 1 template
+
*People are admitted for an overdose for either of 2 possible scenarios:
*Would appreciate some guidance in priorizing and picking a [[Dx Primary]] in some of these cases. 
+
**(1) Nothing bad has happened to them yet, but it may and so they're observed for observation.  In this case, the primary admit code would be [[Observation for SUSPECTED overdose]], and this should be combined with the specific drug(s) in the overdose -- and IF it was a suicide attempt than also combine with [[Suicide attempt (intentional self-harm)|Suicide attempt]]
* For example, if the patient overdoses on multiple drugs (calcium channel blocker, Ace inhibitor, ETOH, ASA, Tylenol, Ramipril, etc.) and there are many diagnostic issues then how do we priorize this?
+
**(2) They HAVE dangerous physiologic manifestations already (e.g. resp failure, shock) and the admission is for that/those manifestations.  In this case you should combine all the manifestations present + the overdose(s) and if relevant also [[Suicide attempt (intentional self-harm)]].  And in this case, the PRIMARY (checked off) diagnosis is the ONE of the physiologic manifestations which is most responsible for the admission (i.e. "worst"; just like we do when people present with infection and multiple organ failures, we choose the worst manifestation as primary).
*Do we put the worst drug first? (ie. CCB)
 
*Do we put the [[Suicide attempt (intentional self-harm)]] code first?
 
** there is already an answer at that page that it should never be primary; for the same rationale, neither should be any of the overdose codes, but leaving details for Allan or Task.  
 
*Do we put the respiratory failure first?
 
*Do we put the acidosis first?
 
**Other issues:
 
* Kidney failure
 
* Aspiration pneumonitis
 
* Electrolyte disturbances
 
**Also when we list all the drugs one by one as overdoses should we use the same priority number for all of them? It is rarely clear the exact quantity of each drug so it is very difficult to know how to priorize this. }}
 
  
 
{{ICD10 Guideline drugs and substances}}
 
{{ICD10 Guideline drugs and substances}}

Latest revision as of 10:32, 2019 October 10

This template is used for the dxs in the Category:Adverse effect to consistently explain how to use them.

To use:

{{ICD10 Guideline overdose}}

Overdose/toxicity codes

  • This category is in relation to pharmaceuticals and other biological substances (as opposed to Category:Poisoning by non-pharmaceuticals)
  • To qualify for these codes, there must be a threat to life, or limb, or to functioning for one or more organs AND there was an INAPPROPRIATE dosing regimen -- thus the threat was a consequence of an overdose
    • e.g. opioid overdose can cause respiratory arrest or shock, both of which can be life threats
    • e.g. acetominophen overdose puts the liver at risk of failing
  • There is no assumption here about whether the overdose was accidental or not -- if it was a suicide attempt, then you should link the overdose code with Suicide attempt (intentional self-harm)
  • In addition to a number of codes for specific agents (e.g. insulin), or classes of agents (e.g. beta-blockers) there are several levels of “wastebasket” codes -- the final, all-encompassing wastebasket here is Drug or biological substance/agent NOS, overdose/toxicity

Overdose/toxicity codes are to be used for drugs that have been used at an inappropriate dose or frequency, or in a recreational /non-prescription use setting.

Overdose codes:

For bad outcomes caused by drugs that had been used appropriately, in most cases a counterpart dx will exits in:

Adverse effect codes:

how to use

  • People are admitted for an overdose for either of 2 possible scenarios:
    • (1) Nothing bad has happened to them yet, but it may and so they're observed for observation. In this case, the primary admit code would be Observation for SUSPECTED overdose, and this should be combined with the specific drug(s) in the overdose -- and IF it was a suicide attempt than also combine with Suicide attempt
    • (2) They HAVE dangerous physiologic manifestations already (e.g. resp failure, shock) and the admission is for that/those manifestations. In this case you should combine all the manifestations present + the overdose(s) and if relevant also Suicide attempt (intentional self-harm). And in this case, the PRIMARY (checked off) diagnosis is the ONE of the physiologic manifestations which is most responsible for the admission (i.e. "worst"; just like we do when people present with infection and multiple organ failures, we choose the worst manifestation as primary).

Coding substance related ICD10 diagnoses

See ICD10 Guideline for drugs and substances for more info on coding substance related ICD10 diagnoses.